Derm Emergencies

    Table of contents

    Version as of 15:28, 26 Feb 2021

    to this version.

    Return to Version archive.

    View current version

    .

     

    Toxic Epidermal Necrolysis

    • Severe life-threatening skin eruption that is most commonly due to an adverse drug reaction.  (i.e. classically septra)
    • Symptoms:
      • Prodrome: Fever, sore throat, burning sensation in eyes (1-3 days before skin lesions)
      • Skin findings characterized by flat, atypical, purpuric, targetoid lesions that coalesce into dusky, poorly demarcated, confluent patches (TEN “with spots”)
      • or may consist of confluent, tender erythema without identifiable individual lesions (TEN “without spots”). 
      • Involved skin blisters, sloughs, leaving behind denuded drmis.  
    • Physical exam:
      • Nikolsky sign = Lateral pressure on erythematous skin shears off skin (present but not pathognomonic)
      • Mucous membranes involved (not required for dx)
    • Diagnosis:
      • Skin biopsy  --> for frozen section. (confirms dx in hours)
    • Treatment:
      • Do skin biopsy to confirm
      • STOP causative medications (avoid unnecessary medications)
      • Admit to Burn or ICU unit.
      • Supportive care is mainstay
        • wound care
        • fluid/electrolyte management, nutrition
        • monitor superinfections (do not prophylax)
      • Do not use steroids (controversial) (some studies suggest worse morbidity/mortality)